Format

Send to

Choose Destination
J Emerg Med. 1990 Sep-Oct;8(5):597-605.

The electrocardiographic manifestations of cyclic antidepressant therapy and overdose: a review.

Author information

1
Department of Surgery, University of Maryland Medical System/Hospital, Baltimore, Maryland 21201.

Abstract

Cyclic antidepressants may cause changes in the electrocardiogram at therapeutic or toxic serum levels. The most serious complications of cyclic antidepressant toxicity are dysrhythmias, hypotension, and seizures. It is predominantly the cardiotoxic effects that cause mortality. Once cardiotoxicity is evident, the treatment of choice is serum alkalinization, preferably by sodium bicarbonate therapy. In order to predict which overdose patients are at high risk for complications, electrocardiographic criteria have been identified as reliable screens. For "first generation" tricyclic antidepressants, QRS prolongation (particularly greater than 100 msec) and a terminal 40-ms frontal plane axis greater than 120 degrees are the most sensitive. This article reviews antidepressant pharmacology, electrocardiographic manifestations of antidepressant cardiotoxicity, and approaches to treatment of antidepressant-induced conduction disturbances and dysrhythmias.

PMID:
2254609
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center